Jump to content
CrazyBoards.org

Coming OFF of Lithium


Recommended Posts

Hi,

 

This is my first post - I tried to make sure this hasn't been asked before, so hopefully I did okay.

 

I'm bipolar 2 and have taken lamictal and lithium for 5 years, stable for the most part the whole time.

 

However, I was losing a long battle with lithium lately -- My "natural" weight has about around 115 since high school (I'm 47), but I started waging a push and pull war with weight several years back that I couldn't conquer. Upshot, at 160 lbs, an almost  50 lb weight gain, my pdoc agreed lithium had to go (tests exhausted all other causes).

 

I've tolerated the lamictal well, and am on a high dose (300mg). The lithium dose was 1,200mg, at a blood level varying between .7 and .8.

 

The hope is that the lamictal will be enough as a monotherapy (well, combined with Klonopin I take for sleep). I am feeling positive, because my BP leans towards the depressive side, and that is addressed best by the lamictal.

 

So, my question is, has anybody tapered of a really high dose of Li like this? I'm doing this over the course of a month. Also, is there anything to expect such as dizziness, etc. I experienced a whole lot of unpleasant things going up the Li ladder, so I'm worried about the trip down. Basically, does anyone have anything to offer about my long-winded issue that they might have gone through.

 

Thanks for any info you can give me. :)

Link to comment
Share on other sites

I've come off of lithium several times over the years. Typically my dose was between 1350 mg and 1800 mg. As far as stopping goes, well, it wasn't a big deal. I stopped and life went on. No withdrawal symptoms at all. Most of the times I've come off of it has been after a long stretch of stability. 

 

I do have to admit to coming off of lithium at other times when it was not with the support of my pdoc. Those times were not following a period of stability. They were usually at times when I decided on my own that for whatever reason, I did not need to take it any more. Those times were bad. I experienced a worsening of symptoms within a week or so. Oh, and I have BPI so when I experienced a worsening of symptoms it was rather spectacular.

 

I wish you the best of luck. I hope that stopping your lithium, with the support of your pdoc, is as easy for you as it has been for me.

Link to comment
Share on other sites

I have taken lithium at various doses and my highest dosage was also 1200 (my level was 1.0, but my normal dose is 900mg and my therapeutic level is .9). I took lithium just recently for 8 years and had to stop taking it in February because I became very toxic suddenly (serum levels at 1.9) and I had to stop lithium suddenly. I have a chronic diarrhea and vomiting problem so we decided its unsafe to continue lithium.

 

I only experienced toxicity symptoms and stopping suddenly under the supervision of my doctor I didn't experience anything else like headaches, changes in how much I peed, dizziness--etc. I also had to stop 900mg of seroquel cold turkey at the same time so I did experience symptoms from that, which are unrelated to your question. They were unlike anything that could be considered "withdrawal" symptoms of lithium. I was taking depakote as well and stopped for about 2 weeks and then I started up again on it so I didn't go manic.  But I did start taking Latuda immediately to make sure symptoms of psychosis didn't continue, so I wasn't off of medications 100% when I went off of lithium. 

 

When I have gone off of lithium without the supervision of my doctor I have also been okay. but then Id get nervous and start taking my medication again. I don't advise this to anyone. Lithium was a great med for me until I got toxic. 

Link to comment
Share on other sites

I wish lith was the miracle drug for me. It wasn't weight so much as kidney and GI tract issues. Like a good patient I went through a pissing and sharting hell to be honest.  And the result was minimal in terms of BP.

 

D/C off lithium, I barely remember it.  It is something most people barely notice really. Its a natural salt.  Other meds can really do us over?  but lith is easy to D/C, ime

 

Lamictal so far is my miracle drug.  Side Effects? what are they?   And of Doc said to add LOW amounts of lith, well I would consider it....when it makes my life revolve around bathrooms and a borderline eating disorder? No thank you.

 

Good luck, you should be fine. As usual in life , YMMV.....but......any problems , thats why pdoc is there.  And its up to us to decide standard of living issues. Like what side effects am I willing to put up with. It varies, but it don't mean one person's reason is invalid.  Weight, tics, nausea, grogginess? sooo individual.

 

I almost never say this, to me, or anyone? You'll be fine? heh

 

Peace

Link to comment
Share on other sites

I had to discontinue lithium suddenly due to side effects, and it really doesn't have a discontinuation syndrome or withdrawal like many other meds have.

You may get restless or irritable, some symptoms it helped with may come back, but there should not be a withdrawal from the med itself.

Link to comment
Share on other sites

I had to d/c suddenly due to toxicity. No withdrawals. I was also on Lamictal. We started Tegretol and I was fine. I now am on Lamictal and Latuda. The Latuda was added for depression. I was also able to stop Tegretol, so it's also working as an antimanic. The combo works great for me, better than Lamictal and Lithium did, actually.

 

The big issue with stopping Lithium is return of symptoms. Rebound mania with sudden d/c is not uncommon. That is likely why your pdoc is staging you down slowly.

 

Good luck!

Link to comment
Share on other sites

Thanks, y'all, for the information -- it makes me feel a lot better. I admit that my side effects were so bad that I considered just going off of it on the sly (I used to say "I don't get why people go off their meds, lol). I was afraid my pdoc wouldn't let me.

 

I'm glad I got with my pdoc. Having been stable for a long time, he didn't want to change anything, but admitted I had a good case and it was a quality of life issue. Ultimately, he let me make the decision, and said he'd be there to continue to treat me "if I lost my mind." (I really, really love him for statements such as this). He actually thanked me for talking to him rather than just stopping, as apparently the stopping is a frequent thing.

 

So far no mania, and he has also had me up my klonopin at night and has also been in very close contact.

 

Seriously, thanks you guys -- it's always great to get info from those who have been there.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...